Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 216, NWS Midland/Odessa, TX

July 1, 2023Andrews County, Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 1, 2023, 7:16 PM CDT for Andrews County, Gaines County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2023, 7:16 PM CDT (00:16 UTC)
Expired
Jul 1, 2023, 8:00 PM CDT
In force
44 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Andrews County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 77 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:25 PM CDT, 51 minutes earlier.

Area forecast discussion, Jul 1, 6:25 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
625 PM CDT Sat Jul 1 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 135 PM CDT Sat Jul 1 2023

A trough over the Central Plains extends down into TX and NM while
high pressure remains over the SE and Western States.  This trough
will swing east tonight weakening the ridge over the Gulf states as
the one over CA/NV strengthens.  The western ridge will grow Sunday
reaching from the Pacific into NM as the base of the trough lingers
along the Red River.

Had a weak front move into the area this morning and make it down to
MAF before stalling out then being pushed northward by the southerly
flow.  Lows expected to drop into the 60s tonight except for 70s
along the Pecos and Rio Grande.  Highs Sunday warm into the low to
mid 90s across most of the region.

The frontal boundary will be an excellent focus for thunderstorm
development. As of 18z have no storms along the boundary within the
CWA with one storm over the Davis Mountains another north of Van
Horn. Models blow up storms late afternoon/early evening across Lea
County into the Western Permian Basin. This complex of storms moves
south through Central Permian Basin during the evening then into
Crockett and Val Verde overnight. The SWODY1 has a small slight risk
right over the Permian Basin so could see some of these storms
become severe. Damaging wind will be the main concern along with
isolated large hail possible.  Best chance Sunday will be over the
Davis Mountains southward across the Marfa Plateau.

&&

.LONG TERM...
(Monday through Friday)
Issued at 135 PM CDT Sat Jul 1 2023

The pattern slowly shifts to warmer and drier after this weekend. An
upper level ridge takes hold over the Desert Southwest and broadens
itself to just cover portions of the forecast area. Highs gradually
go from near normal in the mid 90s to the upper 90s and low 100s
towards the middle and end of this coming week. Now it will not be
the late June heat we recently saw, but temperatures will be a few
degrees above normal. Morning lows stay near normal in the upper 60s
to low 70s. The normal high terrain cool spots getting into the
upper 50s to low 60s. With high pressure building back in during the
week, rain chances will decrease with the Davis Mountains and
Presidio Valley seeing the best chances for isolated to scattered
shower activity during most afternoons.

&&

.AVIATION...
(00Z TAFS)
Issued at 620 PM CDT Sat Jul 1 2023

Current terminal impacts are contingent on convection with all
terminals outside KFST seeing some type of impact from
thunderstorm activity nearby. Primary sites of concern the next
few hrs will be KMAF and KINK where KMAF is currently under an AWW
for lightning inside 10nm. This threat will continue through
02-03z for most sites with improvement everywhere after 05z. Winds
will be vrb under the influence of outflows from regional
convection. Winds will be occasionally gusty >20kts through the
evening before generally <12kts overnight into tomorrow. Overall,
VFR prevailing outside TS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               68  93  70  95 /  50  20  10   0
Carlsbad                 68  97  68  97 /  20  30  20  10
Dryden                   72  90  72  94 /  30  40  10  10
Fort Stockton            69  93  71  96 /  30  30  10  10
Guadalupe Pass           67  91  68  92 /  20  40  20  20
Hobbs                    65  94  66  95 /  20  20  20  10
Marfa                    59  89  59  89 /  40  60  20  40
Midland Intl Airport     69  94  70  96 /  70  20  10   0
Odessa                   69  94  70  96 /  60  20  10   0
Wink                     69  96  71  99 /  30  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...72
LONG TERM....93
AVIATION...87
Hazardous weather outlook, Jul 1, 1:39 PM CDT, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
139 PM CDT Sat Jul 1 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
139 PM CDT Sat Jul 1 2023 /1239 PM MDT Sat Jul 1 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a marginal to slight risk for afternoon and evening
thunderstorms, some may be severe, with lightning, gusty strong
winds,and large hail the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 1, 5:29 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
529 PM CDT Sat Jul 1 2023

TXZ050-061-012315-
Andrews TX-Ector TX-
529 PM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of northwestern Ector
and south central Andrews Counties through 615 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goldsmith, or 18 miles south of Andrews. This storm was nearly
stationary.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Goldsmith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3208 10277 3217 10258 3205 10241 3191 10265
TIME...MOT...LOC 2228Z 313DEG 3KT 3206 10262

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

29
Special weather statement, Jul 1, 5:32 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
532 PM CDT Sat Jul 1 2023

NMZ034-TXZ050-060-012315-
Southern Lea County NM-Andrews TX-Winkler TX-
532 PM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of southeastern Lea,
southwestern Andrews and northern Winkler Counties through 615 PM
CDT/515 PM MDT/...

At 532 PM CDT/432 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Jal Airport, or near Jal, moving northeast at 10
mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jal, Jal Airport and Bennett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3203 10353 3219 10356 3236 10296 3202 10294
TIME...MOT...LOC 2232Z 235DEG 7KT 3217 10317

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

29
Special weather statement, Jul 1, 6:02 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
602 PM CDT Sat Jul 1 2023

TXZ050-051-061-062-012345-
Midland TX-Martin TX-Andrews TX-Ector TX-
602 PM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of northeastern Ector,
southeastern Andrews, northwestern Midland and southwestern Martin
Counties through 645 PM CDT...

At 601 PM CDT, trained weather spotters reported a strong
thunderstorm moving east at 10 mph.

HAZARD...Landspouts, wind gusts of 50 to 55 mph, and penny size
         hail.

SOURCE...Trained weather spotters reported a landspout near
         Goldsmith.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Midland, Midland International Air and Space Port and Midland
Airpark.

This includes Interstate 20 between mile markers 133 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3197 10253 3216 10254 3218 10200 3195 10200
TIME...MOT...LOC 2301Z 255DEG 9KT 3205 10220

LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

29
Special weather statement, Jul 1, 6:27 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
627 PM CDT Sat Jul 1 2023

TXZ070-020030-
Reagan TX-
627 PM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of Reagan County
through 730 PM CDT...

At 627 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Reagan County Airport, or 12 miles north of Big Lake,
moving southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Lake, Reagan County Airport, Best and Stiles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3108 10176 3135 10176 3154 10127 3108 10127
TIME...MOT...LOC 2327Z 301DEG 9KT 3137 10143

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

29
Special weather statement, Jul 1, 6:55 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
655 PM CDT Sat Jul 1 2023

TXZ050-020045-
Andrews TX-
655 PM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of southeastern Lea and
northwestern Andrews Counties through 745 PM CDT...

At 655 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Jal Airport, or 14 miles southeast of Eunice,
moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Frankel City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3241 10266 3218 10293 3229 10307 3252 10303
      3252 10293
TIME...MOT...LOC 2355Z 214DEG 11KT 3228 10300

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

29
Local storm report, Jul 1, 7:13 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
713 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     Tstm Wnd Gst     5 NNW Odessa            31.92N 102.40W
07/01/2023  M63 MPH          Ector              TX   ASOS

&&

cas

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:11 PM CDTSevere Thunderstorm WarningMAFEctor, Midland49 min
Jul 1, 7:32 PM CDTSpecial Weather StatementMAFCrane43 min
Jul 1, 7:37 PM CDTFlash Flood WarningMAFReagan113 min
Jul 1, 7:58 PM CDTSpecial Weather StatementMAFMidland47 min
Jul 1, 8:42 PM CDTSpecial Weather StatementMAFReagan, Upton48 min
Jul 1, 7:44 PM CDTSpecial Weather StatementMAFLea46 min
Jul 1, 8:32 PM CDTSpecial Weather StatementMAFLea43 min
Jul 1, 8:40 PM CDTSevere Thunderstorm WarningMAFLea50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.